Rip Current, San Diego
- When
- June 24, 12:00 PM PST to 4:00 PM PST
- Where
- San Diego County, Carlsbad
- Injuries
- 4 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Crowds flocked to the beaches on the first warm sunny day of summer. San Diego County Lifeguards rescued 26 people caught in rip currents, formed in the 2 to 4 foot surf, and advised another 639 people to avoid existing rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Crowds flocked to the beaches on the first warm sunny day of summer. San Diego County Lifeguards rescued 26 people caught in rip currents, formed in the 2 to 4 foot surf, and advised another 639 people to avoid existing rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM PST, 9 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PDT TUE JUN 24 2003 .SYNOPSIS...HIGH PRESSURE WILL BUILD IN FROM THE SOUTHEAST BRINGING A WARMING TREND AND DECREASING COASTAL CLOUDS WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL BE MUCH WARMER INLAND FOR THURSDAY THROUGH SATURDAY. SLOW COOLING AND INCREASING COASTAL CLOUDS SATURDAY THROUGH MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST COAST. .DISCUSSION...THE PERSISTENT UPPER TROUGH ACROSS SW CA WL WEAKEN AS HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST THROUGH FRI. 500 MB HEIGHTS PEAK ON THURSDAY AND FRI...THEN SLOWLY DECREASE SAT THRU MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALG THE W CST. TRANSITION TOWARD A DECRG MARINE LYR IS ALREADY UNDERWAY WITH LATE MONDAY EVENING AND CURRENT ACARS SOUNDINGS SHOWING THE BASE OF A WKND MARINE INVERSION AROUND 3000-3500 FT IN PLACES ALONG THE CST...THOUGH THE BASE IN FAR INLAND AREAS REMAINED NR 5000 FT. AREAS W OF THE MTNS SHOULD SEE A LTL GREATER CLRG TODAY...THEN SUBSTANTIALLY GREATER CLRG FOR WED WITH MUCH WARMER TEMPERATURES IN THE INLAND VLYS. TEMPERATURES W OF THE MTNS WL PROBABLY PK ON THU WITH MTNS AND DESERTS A DAY LATER. A SLOW COOLING TREND MAY FOLLOW FOR SAT THRU MONDAY AS A WEAK TROUGH OF LOW PRESSURE DEVELOPS ALONG THE WEST COAST. THIS WILL ALSO BRING A RETURN OF GREATER COASTAL LOW CLOUDS...THOUGH PERHAPS WITH LESS COVERAGE AND PERSISTENCE THAN THE CURRENT EPISODE. .SAN...NONE. MARTIN
CAZ042-043-048-050-055>058-060>062-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363435.